Kansas, 2005

Hail in Kansas, May 28, 2005

May 28, 2005 · NWS TOP · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 28, 2:21 PM CST, 48 minutes earlier.

Area forecast discussion, May 28, 2:21 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SAT MAY 28 2005

.DISCUSSION...

IN THE SHORT TERM...CHANCES FOR PRECIP ARE THE MAIN CONCERN. LEFT
OVER BOUNDARY FROM YESTERDAY WAS ORIENTED FROM NORTHWEST TO
SOUTHEAST OVER NORTH CENTRAL KANSAS...GENERALLY FROM CNK TO JUNCTION
CITY. THE BOUNDARY HAS BECOME ILL-DEFINED DUE TO THE ONGOING
CONVECTION BUT CAN BE INFERRED TO BE IN A SIMILAR POSITION WITH SLN
STILL SHOWING STRONG SW WINDS AND THE THUNDERSTORMS CONTINUING TO
MOVE EAST ACROSS THE SAME AREAS. THIS BOUNDARY IS EXPECTED TO
PINWHEEL NORTH ACROSS NORTHEAST KS THIS EVENING. AS THE LOW LEVEL
JET INCREASES TONIGHT...THUNDERSTORMS SHOULD CONTINUE TO DEVELOP
ALONG THE BOUNDARY WHERE CONVERGENCE AND ISENTROPIC LIFT WILL BE
GREATEST. HAVE THEREFORE INCREASED POPS INTO THE LIKELY CATEGORY FOR
TONIGHT NEAR THE NEB STATE LINE. ONLY HAVE SLIGHT CHANCE POPS ACROSS
COFFEE AND ANDERSON COUNTIES WHERE THEY WILL BE FURTHER REMOVED FROM
THE FORCING. THERE COULD BE A SEVERE THUNDERSTORM OR TWO...BUT AM
NOT OVERLY EXCITED ABOUT WIDESPREAD SEVERE WEATHER. THE MAIN THREAT
WILL BE LARGE HAIL...BUT 18Z RUC FORECAST SOUNDINGS ARE RATHER
MODEST WITH MID LEVEL LAPSE RATES AND CAPE ONLY AROUND 500-1000
J/KG.

CHANCES FOR PRECIP WILL CONTINUE THROUGH THE DAY SUNDAY. A COLD
FRONT IS EXPECTED TO MOVE THROUGH THE FORECAST AREA DURING THE DAY.
THE GFS IS THE ONLY MODEL WITH THE SLOWER TIMING OF THE FRONT AND
HAVE OPTED TO GO WITH A BLEND OF THE UKMET AND NAM FOR FRONTAL
POSITIONING. THERE LOOKS TO BE ENOUGH MOISTURE AND LIFT AVAILABLE
FOR SCATTERED SHOWERS AND THUNDERSTORMS TO REDEVELOP DURING THE DAY
SUNDAY ALONG THE FRONT. HAVE INCREASED POPS TO AROUND 50% TO REFLECT
THIS.

HAVE KEPT LOWS FOR TONIGHT IN THE MID TO UPPER 50S TONIGHT THINKING
THAT MOSTLY CLOUDY SKIES...SOUTHERLY WINDS AND INCREASING SURFACE
DEWPOINTS WILL PREVENT LOWS FROM FALLING TO MUCH. IF THE BOUNDARY
HANGS UP SOUTH OF THE STATE LINE...THEY COULD BE A LITTLE TO WARM
JUST NORTH OF THE BOUNDARY. HIGHS TOMORROW SHOULD RANGE FROM AROUND
70 NEAR CNK WHERE THEY WILL BE BEHIND THE FRONT WITH PRECIP TO THE
MID 70S FROM TOP TO EMP AHEAD OF THE FRONT EARLY IN THE DAY. IF
PRECIP IS ONGOING IN THE MORNING AND LOOKING LIKE IT COULD CONTINUE
FOR A GOOD PORTION OF THE DAY...HIGHS MAY NEED TO BE LOWERED BEHIND
THE FRONT. CLOUDS AND PRECIP HAVE DONE A NUMBER ON KEEPING HIGHS
WELL BELOW NORMAL THE PAST COUPLE DAYS.

BY SUNDAY EVENING THE SURFACE FRONT WILL BE MOVING SOUTHEAST FROM
THE AREA AS A H500 WAVE MOVES INTO MISSOURI.  THIS WILL END THE RISK
OF RAINFALL AFTER MIDNIGHT.  DRY AIR WILL CONTINUE ON NORTH WINDS
MONDAY/MONDAY NIGHT BEFORE WINDS GO NEARLY CALM UNDER SURFACE RIDGE
AT 12Z TUESDAY.  SOUTHEAST WINDS ON TUESDAY WILL BEGIN TO RETURN A
LIMITED AMOUNT OF MOISTURE.  ENOUGH MAY BE AVAILABLE BY TUESDAY
AFTERNOON ACROSS THE NORTHCENTRAL COUNTIES TO INTERACT WITH A WEAK
H500 SHORTWAVE TO PRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS.

WEDNESDAY THROUGH SATURDAY...BETTER AGREEMENT WITH GLOBAL MODELS
THROUGH WEDNESDAY...BUT AFTER THAT EACH MODEL PICKS UP VARIOUS
SHORTWAVES IN THE WESTERLY FLOW TO AMPLIFY.  MAIN CONSENSUS SEEMS TO
CREATE A CLOSED LOW IN THE NORTHERN MOUNTAINS THURSDAY AND OPEN IT
INTO THE NORTHERN PLAINS/SOUTHERN CANADA FRIDAY.  MEANWHILE THERE IS
A WEAK CUTOFF LOW OVER BAJA THAT MAY EJECT INTO THE SOUTHERN PLAINS
TOWARD NEXT WEEKEND.

HAD A HARD DECIDING PRECIP TIMING AND SURFACE FRONTAL PLACEMENT FOR
THIS PERIOD.  DECIDED TO CONTINUE LOW POPS ON WEDNESDAY BEFORE
ENDING AFTER 06Z THURSDAY AS THE SURFACE FRONT CONTINUES TO THE
SOUTH.  WILL LEAVE THURSDAY DRY BEFORE RE-INTRODUCING LOW POPS
FRIDAY NIGHT THROUGH SATURDAY AS THE SURFACE FRONT WASHES OUT OR
DRIFTS BACK NORTH.  DESPITE MODEL CONFUSION...GLOBALS ARE TRYING TO
ESTABLISH A GOOD SOUTHWEST H500 FLOW BY LATE NEXT WEEKEND.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, May 28, 4:00 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CDT SAT MAY 28 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-291000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
500 AM CDT SAT MAY 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ACROSS
NORTH CENTRAL AND NORTHEAST KANSAS.  A SEVERE THUNDERSTORM IS
POSSIBLE WITH HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.  THE
CHANCE OF THUNDERSTORMS WILL INCREASE OVERNIGHT...ESPECIALLY ALONG
THE KANSAS NEBRASKA BORDER WHERE LARGE HAIL AND DAMAGING WINDS ARE
AGAIN POSSIBLE.  THESE THUNDERSTORMS WILL BE THE RESULT OF AN UPPER
LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE MOVING
NORTHWARD FROM THE SOUTHERN PLAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL CONTINUE ON INTO SUNDAY...AND THEN ANOTHER
CHANCE WILL COME AROUND FOR TUESDAY THROUGH WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON OVER NORTH CENTRAL
KANSAS...AND DURING THE EVENING HOURS IN THE NORTH CENTRAL AND
NORTHEAST.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, May 28, 1:38 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CDT SAT MAY 28 2005

KSZ008-020-034-035-290300-
CLOUD-DICKINSON-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...ABILENE AND CONCORDIA
238 PM CDT SAT MAY 28 2005

SEVERE THUNDERSTORM WATCH NUMBER 340 IS IN EFFECT UNTIL
1000 PM CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              CLOUD                 OTTAWA
DICKINSON

SOME CITIES IN THE WATCH ARE...

ABILENE               CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 28, 3:09 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT SAT MAY 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             3 NW COUNCIL GROVE      38.69N 96.53W
05/28/2005  0.88 INCH        MORRIS             KS   LAW ENFORCEMENT

            AT COUNCIL GROVE RESERVOIR.

&&

NEWMAN/STRASSBERG

The radar

The Topeka radar (KTWX), 43 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morris

When
May 28, 3:09 PM CST
Where
Morris County, Council Grove Res
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.683, -96.517

Hail, Morris

When
May 28, 3:20 PM CST
Where
Morris County, 4 mi N of Dunlap
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.633, -96.367

Hail, Lyon

When
May 28, 3:28 PM CST
Where
Lyon County, 5 mi W of Bushong
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -96.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449439, 5449440, 5449441.